Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, June 14, 2023

June 14, 2023 · NWS TSA · 14 events in 4 counties and zones

Strong to severe thunderstorms developed across northeastern Oklahoma during the early morning hours of the 14th, to north of a stationary frontal boundary that stretched across southeastern Oklahoma and southwestern Arkansas, as a weak upper level disturbance translated into the region. Moderately strong instability and strong deep layer wind shear supported the development of organized…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northeastern Oklahoma during the early morning hours of the 14th, to north of a stationary frontal boundary that stretched across southeastern Oklahoma and southwestern Arkansas, as a weak upper level disturbance translated into the region. Moderately strong instability and strong deep layer wind shear supported the development of organized thunderstorms, including supercell thunderstorms. The strongest thunderstorms produced large hail up to two inches in diameter and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 13, 11:22 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 13, 11:22 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1222 AM CDT Wed Jun 14 2023

...New AVIATION...

.SHORT TERM...
(Through tonight )
Issued at 243 PM CDT Tue Jun 13 2023

Scattered showers and thunderstorms will likely develop across
parts of eastern Oklahoma and northwest Arkansas later this
evening and overnight. A few of these storms may become severe,
especially to the south of Highway 412. Overnight low temperatures
will generally be in the 60s.

&&

.LONG TERM...
(Tomorrow through Tuesday)
Issued at 243 PM CDT Tue Jun 13 2023

Near daily shower and thunderstorm chances will continue through
the weekend as several upper level disturbances traverse the area.
Much of this activity will occur during the overnight hours, with
Thursday night and Saturday night currently looking like two
potentially higher timeframes of greater convective coverage.

Heading into next week, upper heights will be on the rise, but no
dominant upper ridge will take hold. Thus, shower and storm
coverage will lessen, but not completely disappear, and
temperatures will warm, but not overly so for this time of year.
Again today have tempered afternoon high temperatures from what
the NBM suggests, leaning more towards the more reasonable looking
GFS and ECMWF MOS numbers.

&&

.AVIATION...
(06Z TAFS)
Issued at 1213 AM CDT Wed Jun 14 2023
Isolated/scattered TSRA will continue across the area
overnight, though potential impacts to any one TAF site will
remain low. At this time, will only include a VCTS at KBVO for a
brief period early in the period. Mostly VFR elements will
prevail, though MVFR cigs and vsbys can be expected at times at
KMLC over the first 6 hours of the period. The NW AR sites may
also experience a brief period of MVFR vsbys in fog between
08z-12z. Additional storms will be possible again tomorrow
afternoon and evening, but coverage appears to low for any TAF
mention.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   85  65  90  68 /  30  20  10  50
FSM   86  68  91  70 /  20  30  10  50
MLC   85  65  90  69 /  10  20  10  50
BVO   84  60  89  65 /  30  20  10  50
FYV   83  59  87  65 /  20  30  10  50
BYV   83  61  87  66 /  20  20  10  40
MKO   85  64  90  67 /  10  20  10  50
MIO   84  62  88  66 /  30  20  10  40
F10   83  63  89  67 /  10  20  10  50
HHW   83  67  89  69 /  20  20  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...23
Hazardous weather outlook, Jun 13, 3:42 PM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
442 PM CDT Tue Jun 13 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
442 PM CDT Tue Jun 13 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Southeast Oklahoma; West-Central Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...Tonight.

DISCUSSION...
There is some potential for severe storms near the Red River this
afternoon. If any storms develop and move into far southeast
Oklahoma, they would be capable of producing very large hail.
Guidance indicates that some isolated to widely scattered storm
activity could develop this evening across western into central
Oklahoma and then move into eastern Oklahoma later tonight. An
isolated severe storm is possible with this activity. Finally,
more storm development is expected over north Texas after midnight
and its possible that a few storms could move into far southeast
Oklahoma. These storms would be capable of producing large hail.
Locally heavy rainfall is possible near the Red River if multiple
rounds of storms track over this same general area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.

EXTENDED DISCUSSION...
Daily thunderstorm chances will continue thru the weekend and
possibly into early next week. Better storm coverage is expected
Thursday night and Saturday night, with locally heavy rainfall and
a limited severe weather threat.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 13, 9:29 PM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1029 PM CDT Tue Jun 13 2023

OKZ062-067-068-140400-
Cherokee OK-Mayes OK-Wagoner OK-
1029 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southwestern Mayes,
northeastern Wagoner and northwestern Cherokee Counties through 1100
PM CDT...

At 1029 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
northwest of Wagoner, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Wagoner...                        Murphy...
Mazie...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3600 9509 3592 9547 3607 9553 3608 9551
      3608 9544 3611 9544 3621 9519
TIME...MOT...LOC 0329Z 247DEG 27KT 3603 9542

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 13, 10:13 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1113 PM CDT Tue Jun 13 2023

OKZ074-075-140445-
Haskell OK-Latimer OK-
1113 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of south central
Haskell and northern Latimer Counties through 1145 PM CDT...

At 1113 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Robbers Cave State Park, moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Wilburton...                      Red Oak...
Robbers Cave State Park...        Lequire...
Panola...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3491 9551 3503 9548 3503 9535 3506 9535
      3511 9507 3487 9506
TIME...MOT...LOC 0413Z 270DEG 31KT 3498 9541

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jun 14, 12:14 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
114 AM CDT Wed Jun 14 2023

OKZ054-140645-
Osage OK-
114 AM CDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of northwestern Osage
County through 145 AM CDT...

At 114 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Grainola to 3 miles south of Kaw City to
Fairfax. Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Pawhuska...                       Fairfax...
Shidler...                        Wynona...
Burbank...                        Elgin...
Grainola...                       Foraker...
Pearsonia...                      Southern Kaw Lake...
Webb City...                      Apperson...
Pershing...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9624 3676 9630 3650 9624 3651 9672
      3654 9673 3656 9675 3657 9677 3656 9679
      3668 9695 3669 9693 3672 9692 3675 9689
      3674 9683 3677 9682 3677 9679 3678 9679
      3678 9675 3700 9675
TIME...MOT...LOC 0614Z 272DEG 16KT 3694 9661 3671 9687 3657 9670

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 14, 12:57 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
157 AM CDT Wed Jun 14 2023

OKZ054-055-140730-
Osage OK-Washington OK-
157 AM CDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of northeastern Osage
and west central Washington Counties through 230 AM CDT...

At 157 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 8 miles northeast of Foraker to 4 miles west of
Wynona. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bartlesville...                   Pawhuska...
Bigheart...                       Pearsonia...
Bartlesville Municipal Airport... Hulah...
Sunset Lake...                    Osage Hills State Park...
Okesa...                          Wah Sha She State Park...
Tallant...                        Pershing...
Nelagoney...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9601 3666 9594 3653 9642 3697 9651
      3700 9626
TIME...MOT...LOC 0657Z 236DEG 46KT 3696 9646 3655 9640

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 14, 1:02 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
202 AM CDT Wed Jun 14 2023

OKZ060-067-140730-
Tulsa OK-Wagoner OK-
202 AM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of northwestern Wagoner
and east central Tulsa Counties through 230 AM CDT...

At 202 AM CDT, Doppler radar indicated a strong thunderstorm near
Broken Arrow, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Coweta...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3608 9557 3608 9558 3607 9559 3598 9582
      3607 9592 3617 9568 3616 9563
TIME...MOT...LOC 0702Z 238DEG 25KT 3605 9580

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 14, 1:05 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
205 AM CDT Wed Jun 14 2023

OKZ060-061-140730-
Tulsa OK-Rogers OK-
205 AM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of west central Rogers
and east central Tulsa Counties through 230 AM CDT...

At 205 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
northeast of Sand Springs, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Owasso...                         Catoosa...
Turley...                         Tulsa International Airport...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3630 9578 3618 9575 3614 9609 3616 9610
      3616 9600 3626 9600
TIME...MOT...LOC 0705Z 264DEG 29KT 3619 9605

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 27 km away, was scanning. The volume nearest the first event began at 07:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
June 14, 1:28 AM CST
Where
Tulsa County, 0.8 mi ENE of Alsuma
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.105, -95.857

Strong thunderstorm wind snapped large tree limbs.

Hail, Tulsa

When
June 14, 1:35 AM CST
Where
Tulsa County, 2 mi N of Broken Arrow
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.079, -95.780

Hail, Tulsa

When
June 14, 1:38 AM CST
Where
Tulsa County, 3 mi NW of Broken Arrow
Measured
1.75 in hail
Property damage
$40,000
Reported by
Public
Coordinates
36.081, -95.818

Golf ball size hail damaged homes, businesses, and vehicles.

Hail, Tulsa

When
June 14, 1:44 AM CST
Where
Tulsa County, 4 mi NW of Broken Arrow
Measured
1.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.091, -95.831

Ping pong ball size hail damaged homes, businesses, and vehicles.

Hail, Adair

When
June 14, 2:47 AM CST
Where
Adair County, 0.62 mi N of Ballard
Measured
2 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.109, -94.571

Hail slightly larger than golf ball size damaged homes and vehicles.

Thunderstorm Wind, Mayes

When
June 14, 6:10 AM CST
Where
Mayes County, 8 mi W of Green
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.395, -95.422

Thunderstorm wind gusts were measured to 65 mph near the intersection of the W 430 Road and the N 426 Road.

Hail, Mayes

When
June 14, 6:10 AM CST
Where
Mayes County, 8 mi W of Green
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.395, -95.423

Thunderstorm Wind, Mayes

When
June 14, 6:20 AM CST
Where
Mayes County, 4.66 mi W of Green
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.380, -95.364

Strong thunderstorm wind snapped power poles and rolled a large horse trailer near the intersection of the N 429 Road and W 440 Road.

Thunderstorm Wind, Mayes

When
June 14, 6:20 AM CST
Where
Mayes County, 3.66 mi W of Green
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.380, -95.346

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Mayes

When
June 14, 6:42 AM CST
Where
Mayes County, Locust Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.200, -95.170

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Mayes

When
June 14, 6:46 AM CST
Where
Mayes County, 0.61 mi W of Rose
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
36.219, -95.041

Strong thunderstorm wind damaged the roof of a house, and snapped large tree limbs.

Thunderstorm Wind, Delaware

When
June 14, 6:49 AM CST
Where
Delaware County, 1.22 mi ENE of Leach
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.208, -94.900

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Adair

When
June 14, 7:20 AM CST
Where
Adair County, 2.95 mi NNW of Addielee
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.011, -94.645

The Oklahoma Mesonet station near Westville measured 62 mph thunderstorm wind gusts.

Thunderstorm Wind, Adair

When
June 14, 7:27 AM CST
Where
Adair County, 0.84 mi N of Westville
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.992, -94.572

Thunderstorm wind gusts were measured up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110239, 1110137, 1110140, 1110147, 1110160, 1110171, 1110173, 1110175, 1110176, 1110200, 1117590, 1110237, 1110196, 1110197.